SHARE Ovarian Cancer Support
1,384 members442 posts

Carboplatin Hypersensitivity

Hello,

My mom has stage III cancer. She had her first round of chemo last year- 6 treatments of carboplatin/taxol- after a complete hysterectomy. She was in remission for a bit and then it came back in February. Her doctor ordered another round of 6 treatments. After 2 treatments she developed what sounds like a hypersensitivity to Carboplatin- skin rash and flushing as soon as Carboplatin is administered. For whatever reason, her Doctor insists that she continue with this drug despite the allergic reaction. I read that replacing Carboplatin with a different platinum compound is one of the recommended options. Has anyone experienced similar symptoms during Carboplatin infusion and do you have any tips/suggestions?

Thank you so much in advance.

M

8 Replies
oldestnewest

Yes, I had reactions to carboplatin as well, I would have severe stomach cramping, then breathing problems after 2nd dose was administered, which they stopped immediately & started giving me higher doses of steroid. On the 3rd & 4th dose I continued to have sudden stomach cramping which they stopped administering before breathing difficult begin. So for the last 2 doses, I was hospitalized overnight so they could administer at a very slow rate of 8-12 hrs & monitor better. Dr was persistent to continue but I understand that ovarian cancer responds best to Carboplatin. So if the ovarian cancer responded to carbo the 1st time, Dr's try to give another complete round.

However, if it was less than 6 mo the OC returned, that means there was a resistance to carbo & they would not administer again, which wouldn't be good because I believe carboplatin is their 1st & best approach to OC

Reply

Thank you so much for sharing your experience. I believe her cancer came back in just over 6 months. Her Dr. decided to switch her to Cisplatin after all. She is having stomach aches, vomiting and chills and was told that this is common. She has one more treatment in June. We are hoping for the best!

Reply

Hi

I’m stage 3c. I had carbo and taxol for first line with no problems. Had a recurrence after eight months and had carbo and taxol again. I reacted to carbo in the third infusion. Had an anaphylactic shock. Was pretty severe. My consultant tried to desensitise me to it a couple of weeks later but I reacted again so can’t have it anymore.

I’ve recurred again now just two and a half months after finishing second line of taxol only. I’m apparently going on taxol again then hopefully a maintenance drug.

They might try her again on it or possibly try cisplatin. Ladies who’ve reacted to carbo are sometimes fine on cisplatin.

Wishing her all the best. Xxxx

Reply

Thank you so much for your insight and kind words! Wishing you all the best as well!

Reply

I had horrible rash arms and legs after 1rst and second carbo/tax. Combo ... but didn’t start until few days after chemo... after second round came sooner and worse as first bout if rash still there 😐. Look like leper ... Docs not sure what it’s from

1 like
Reply

I reacted to carboplatin during my 2nd regimen. I was switched to cisplatin, infused overnight. I found cisplatin tough in comparison, esp in terms of the awful nausea and sickness for about a week after. I demanded Zofran as take home meds, which really helped (though increased the constipation) - metoclopramide was NOT enough! When I needed chemo again a few years later, I got carboplatin again, infused slowly (over 6 hours) in day clinic, with oral steroids taken 24 hours before. I did not have another reaction. So, there are a few options in this scenario.

Do not worry about the differences between cisplatin and carboplatin. Cisplatin is carboplatin's 'big sister' - it's EQUALLY effective but it costs more to administer because of the extra hospital time and take home meds, which I am sure is one reason why we don't see so much of it in clinic.

Reply

Thank you for your insight! Mom was given cisplatin after all and is having an awful nausea and sickness; she is feeling very tired and having chills. It's just so upsetting seeing her go through this...

Reply

Please tell your mom to talk with her doctor about her side affects. There are numerous drugs for nausea. If one doesn’t work she may need to switch drugs or use them in combination. There are also new drugs they can try if she gets breakthrough nausea a few days after chemo.

1 like
Reply

You may also like...